Colorado, 2011Winter Storm and Winter Weather in Colorado, April 29 to 30, 2011
April 29 to 30, 2011 · NWS GJT · 6 events in 6 counties and zones
A moist Pacific trough moved across the central Rocky Mountain region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough moved across the central Rocky Mountain region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 29, 3:20 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 29, 3:20 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MDT FRI APR 29 2011
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
STRONG COLD FRONT MAKING ITS WAY INTO NORTHEAST UTAH EARLY THIS
MORNING. LOW PRESSURE SYSTEM SUPPORTING THE COLD FRONT MOVES ACROSS
MONTANA INTO THE DAKOTAS...BUT NORTH FLOW ON THE BACK SIDE OF THE
CLOSED LOW PUSHES THE COLD FRONT SOUTHWARD DURING THE DAY. THE
FRONT REACHES THE SOUTHERN BORDER BY EARLY THIS EVENING. MOISTURE
IS CONFINED WITH THE FRONT...BUT THE MOISTURE FIELD BECOMES SPARSE
AS THE FRONT WORKS ITS WAY SOUTH. THE HIGHEST POPS IS TOWARD THE
NRN DIVIDE MOUNTAINS...AS FAR SOUTH AS MONARCH PASS. MODELS QPF
SUGGEST JUST ENOUGH SNOWFALL TO WARRANT THE WINTER WEATHER
ADVISORY...THE POST FRONTAL AIR MASS SUFFICIENTLY COLD WITH THE
SNOW LEVELS LOWERING TO THE MOUNTAIN BASES AS 700 MB TEMPS DROP
TO -10C OR COLDER.
THE DESERT VALLEYS WILL BE IMPACTED BY THE STRONG DOWNSLOPE WINDS
OFF THE UTAH SPINE. WITH THE WEST TO EAST JET OVERHEAD COMBINED
WITH THE STRONG THERMAL GRADIENT...EXPECT WINDS TO REACH AND EXCEED
WIND ADVISORY CRITERIA FOR THE SRN VALLEYS.
SATURDAY...ALTHOUGH THE FLOW REMAINS NORTHWESTERLY...EXPECT
OROGRAPHIC SNOW SHOWERS TO WANE AS LOW 700 MB SPECIFIC HUMIDITY
AND MUCH WEAKER GRADIENT FLOW DO NOT SUPPORT SIGNIFICANT SNOWFALL.
OTHERWISE DRY CONDITIONS WITH SCATTERED CLOUD AND MUCH BELOW NORMAL
TEMPERATURES ARE EXPECTED.
UPSTREAM ENERGY CARVES OUT A SECONDARY BUT WEAKER CLOSED LOW OVER
THE FOUR CORNERS AREA AROUND SATURDAY NIGHT. THIS FEATURE WILL BE
MOISTURE STARVED...BUT A FEW FLURRIES/AREAS OF LIGHT SNOW COULD
DEVELOP OVER THE SAN JUAN MOUNTAINS.
.LONG TERM DISCUSSION SUNDAY THROUGH FRIDAY...
MODELS SLOWING DOWN THE PROGRESSION OF THE UPPER TROF LATE THIS
WEEKEND INTO MONDAY AS ANOTHER WAVE DROPS INTO THE BACKSIDE AND
FORMS A NEW MID LEVEL LOW OVER EASTERN ARIZONA BY MID-DAY
SUNDAY...WITH ANOTHER WEAKENING LOW OVER CENTRAL COLORADO
MOUNTAINS. AS A RESULT OF THESE CIRCULATIONS HAVE INCREASED POPS
SLIGHTLY WITH MOISTURE STILL THE CAVEAT FOR MORE WIDESPREAD
PRECIPITATION AT THIS POINT. HOWEVER ISENTROPIC SURFACES ARE HINTING
AT A RETURN OF LOW LEVEL MOISTURE BACK WESTWARD INTO SOUTHERN
COLORADO MOUNTAINS AS AN INVERTED LOW LEVEL TROF SETS UP OVER
SOUTHWEST COLORADO IN RESPONSE TO THE LOW DEVELOPING TO THE
SOUTHWEST. THE ARIZONA LOW WILL SLOWLY TRACK ACROSS SOUTHERN ROCKIES
AND HIGH PLAINS SUNDAY NIGHT INTO MONDAY...DEEPENING THE EASTERLY
FLOW INTO SOUTHERN CWA AS A RESULT. MODELS PICKING UP ON THIS FLOW
AN DEVELOPING SOME LINGERING SNOWFALL OVER WEST FACING SLOPES OF THE
SAN JUANS AND WEST ELKS WITH ADDITIONAL LIFT COMING FROM
CYCLONICALLY CURVED JET DRIFTING ACROSS THE GREAT BASIN. SO HAVE
ALSO INCREASED POPS ON MONDAY IN THE CENTRAL AND SOUTHERN MOUNTAINS
WHERE DENDRITIC LAYERS WILL REMAIN SATURATED. TEMPERATURES CONTINUE
TO LOOK WELL BELOW NORMAL INTO SUNDAY AND MONDAY BEFORE A GRADUAL
WARMUP THROUGH THE REMAINDER OF THE WEEK RETURNS MORE SEASONAL
READINGS.
&&
.AVIATION...
TURBULENT CONDITIONS WILL EXIST THROUGH EARLY EVENING...ESPECIALLY
ALONG A COLD FRONT THAT MOVES SOUTH ACROSS THE FORECAST AREA
TODAY. MVFR WITH LOCAL IFR CONDITIONS WILL DEVELOP OVER THE NWRN
COLORADO MOUNTAINS THIS MORNING...SPREADING INTO THE CENTRAL
MOUNTAINS THIS AFTERNOON. FREQUENT SNOW SHOWERS OVER THE HIGH
COUNTRY WILL CONTINUE THROUGH THE NIGHT. LITTLE IF ANY PRECIPITATION
IS EXPECTED OVER THE LOWER VALLEYS AND VFR CONDITIONS WILL PREVAIL
ACROSS ERN UTAH AND THE WRN COLORADO DESERTS.
&&
.FIRE WEATHER...
ABOVE-MENTIONED COLD FRONT WILL BRING PERIOD OF SUSTAINED WINDS
ABOVE 25 MPH FRI AFTN ALONG WITH RH VALUES HOVERING AT OR BELOW 15%.
THOUGH RECENT RAIN AND SNOW FOR ZONE 207 HAVE KEPT CONDITIONS
SOMEWHAT WET...THESE WX CONDITIONS MAY STILL CAUSE EXPLOSIVE FIRE
GROWTH. FOR THESE REASONS...A RED FLAG WARNING HAS BEEN ISSUED
FOR WATCH FOR CO FIRE ZONE 207 VALID FROM 11AM TO 6PM FRIDAY.
&&
.HYDROLOGY...
TEMPERATURES WILL WARM TO NEAR OR JUST ABOVE NORMAL VALUES THROUGH
THE REMAINDER OF THIS WEEK WHICH WILL INCREASE SNOW MELT. EXPECT
CREEKS...STREAMS AND MAINSTEM RIVER FLOWS TO INCREASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
ZONES 006>008-011-014-020>023.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR ZONE 207.
FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
ZONES 006-007-011-021.
WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR ZONES 004-
010-012-013.
UT...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
ZONES 022-027-029.
&&
SHORT TERM.....PF
LONG TERM......EH
AVIATION.......PF
FIRE WEATHER...TGR
HYDROLOGY......ASHazardous weather outlook, Apr 29, 5:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI APR 29 2011
COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI APR 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SUSTAINED WINDS OF 15 TO 30 MPH WILL DEVELOP TODAY WITH GUSTS TO
45 MPH...ESPECIALLY ACROSS THE SOUTHERN VALLEYS. COMBINED WITH LOW
HUMIDITY...CRITICAL FIRE WEATHER CONDITIONS WILL BE MET OVER EXTREME
SOUTHWEST COLORADO BELOW 7500 FEET. ACROSS THE NORTHERN
MOUNTAINS...EXPECT ACCUMULATING SNOWFALL WITH A FEW INCHES OF SNOW
OVER THE MOUNTAIN PASSES. MUCH COLDER TEMPERATURES TONIGHT WILL
RESULT IN TEMPERATURES FALLING TO CRITICAL VALUES FOR TENDER
VEGETATION.
SEE WEATHER.GOV/GJT TO FOR THE LATEST ON THE RED FLAG WARNING...
WINTER WEATHER AND WIND ADVISORIES...AND FREEZE WATCH FOR ALL
PERTINENT INFORMATION.
DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LIGHT SNOW SHOWERS WILL PERSIST IN THE HIGH COUNTRY WITH LIGHT
ACCUMULATIONS FROM SATURDAY THROUGH MONDAY. FREEZING OVERNIGHT
TEMPERATURES REMAIN POSSIBLE FOR THE LOWER VALLEYS ON SATURDAY...
SUNDAY AND MONDAY NIGHTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Winter Storm, Elkhead and Park Mountains
- When
- April 29, 6:00 AM MST to April 30, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 8 to 13 inches were measured across the area.
Winter Storm, Flattop Mountains
- When
- April 29, 6:00 AM MST to April 30, 4:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 12 to 16 inches were measured across the area.
Winter Weather, Upper Yampa River Basin
- When
- April 29, 7:00 AM MST to April 30, 12:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches were measured across the area.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 29, 11:00 AM MST to April 30, 6:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 9 to 15 inches were measured across the area.
Winter Weather, Central Colorado River Basin
- When
- April 29, 11:00 AM MST to April 30, 2:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
About half of the area received snowfall of 2 to 3 inches.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 29, 3:00 PM MST to April 30, 10:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches blanketed the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Kansas, April 29, 20111 death · 2 injured · $25,000 · 51 kt wind · 9 events
- Flooding in Arkansas, April 29 to 30, 2011$240,000 · 4 events
- Wildfire and High Wind in Texas, April 29, 20111 injured · $110,000 · 59 kt wind · 5 events
- High Wind in New Mexico, April 29, 2011$1,000 · 64 kt wind · 10 events
- Blizzard and High Wind in Montana, April 29 to 30, 201158 kt wind · 10 events
- Winter Storm in Montana, April 29 to 30, 20116 events
- High Wind in Colorado, April 29, 201165 kt wind · 6 events
- Hail and Heavy Rain in Florida, April 29, 20111 in hail · 6 events
- Debris Flows in Puerto Rico, April 29, 20115 events
- Frost and Freeze in Colorado, April 29 to 30, 20114 events
- Winter Weather in Colorado, April 29 to 30, 20113 events
- High Wind in Texas, April 29 to 30, 201161 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313521, 313529, 313517, 313526, 313532, 313514.